New York, 2016

Hail and Damaging Winds in New York, June 7, 2016

June 7, 2016 · NWS BGM · 9 events in 5 counties and zones

An upper level storm system moved over west-central Quebec on Wednesday. This storm system produced multiple waves which dropped south across central New York and northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level storm system moved over west-central Quebec on Wednesday. This storm system produced multiple waves which dropped south across central New York and northeast Pennsylvania. Showers and thunderstorms developed over the region during the afternoon. Some of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 7, 9:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 7, 9:37 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1037 AM EDT TUE JUN 7 2016

.SYNOPSIS...
Multiple disturbances, rotating around a large area of low
pressure centered in eastern Canada, will keep our weather cool
and unsettled through the midweek period. This will include
scattered gusty showers and thunderstorms this afternoon.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
For this afternoon, radar shows the first showers developing over
western NY into the western Finger Lakes region. This activity was
forming in advance of another trough which existed from the
surface through middle troposphere. With this trough cold air
advection will increase through the day as it works eastward
across NY and PA from 850 mb and above. This occurs at a time
when diurnal boundary layer heating increases which leads to steep
low-level lapse rates. Model mixed layer CAPES are projected to
range between 500 J/KG and 800 J/KG by mid to late afternoon.
There was some wind shear in the 0-6 km layer which was projected
to be around 25-40 knots with the shear decreasing later in the
day. Model soundings suggest a lot of CAPE down low and with wet-
bulb zeros running around 6000-7000 feet AGL. Therefore hail will
be the primary threat from any deeper convection. There was also
dry air at mid-levels as well so a brief strong gust of wind is
also possible with any deeper convection. It looks like a
marginal day for severe weather as per SPC outlook. Most of the
storms like will be sub-severe with hail 1/2 to 3/4 inch and wind
gusts to 40-45 mph. A few storms will potentially reaching severe
criteria with 1 inch hail and gusts to 60 mph.

Exit of shortwave, and loss of diurnal heating, will allow things
to wind down quickly this evening. However, additional shortwaves
later tonight through Wednesday will lead to continued scattered
showers across the region. There may be enough instability
Wednesday afternoon for a few thunderstorms mainly east of
Interstate 81. Sharp upper trough and very cold air aloft, to the
point of 1000-500mb thickness reaching around 540 decameters, will
pass directly over our region Wednesday. In addition to this
resulting in temperatures struggling to get out of the 50s for
much of the area, the chilly air mass could also yield small hail
within the heaviest showers Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The period will continue to feature below normal temperatures under
a NW flow regime. Wednesday night will continue to be breezy with
considerable cloud cover over central NY and some scattered
showers due to the lingering upper trough and moisture enhancement
from the lake. Lows will be mainly in the mid 40s.

The upper low and its deeper moisture begin to slowly shift east heading
into Thursday with the trend being for increasing sunshine by
afternoon and only a few isolated to scattered showers lingering
mainly over Oneida County. Temperatures will still be cool with
highs in the 60s. Winds will remain gusty out of the NW at
generally 15-20 gusting as high as 25-30 mph.

Skies clear Thursday night with another cool night on tap with
lows in the 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
An overall cool pattern will continue through the long range as
upper level troughiness continues to dominate. High pressure
briefly takes hold for Friday and Friday night with Friday being
partly to mostly sunny and a little warmer with highs ranging from
the mid 60s to low 70s. The next system approaches Saturday with
increasing clouds and a chance of showers by late day. SW winds
ahead of this system will warm temperatures into the mid 70s. The
vigorous upper disturbance and associated surface low with this
system move through with showers Saturday night with cooler
conditions and lingering scattered showers on the back side of the
system for Sunday into Monday. Little change was made to previous
forecast...just utilized latest Superblend data.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Mainly VFR but showers and scattered thunderstorms are expected
to develop this afternoon. In the heaviest cells MVFR-IFR VIS and
cannot be ruled out. Enough confidence now to include CB in TAFs
for KITH-KELM- KBGM, whereas KSYR-KRME thunder is possible but not
confident enough to include in TAF /better chances will be south
of those terminals/. KAVP may get thunder late afternoon but
uncertainty exists for both timing and placement. Winds becoming W
to WNW 8-12 knots during the day, with gusts approaching 20 knots
especially near showers-thunder. Winds diminish tonight, with MVFR
CIGs developing. Fuel alt possible.

OUTLOOK...

Wed...VFR except brief restrictions in scattered showers. Isolated
thunder possible.

Thu-Fri...VFR.

Sat...VFR except brief restrictions in scattered showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN/MDP
NEAR TERM...DJN/MDP
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...MDP
Hazardous weather outlook, Jun 7, 9:56 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT TUE JUN 7 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1056 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY
AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF
NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE
TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO
MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST
PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL
HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF
AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60
MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND
THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BUT
SKYWARN SPOTTERS ARE ENCOURAGED TO FORWARD HAIL AND WIND REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

DJN

In the hours before

Special weather statement, Jun 7, 10:03 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1103 AM EDT TUE JUN 7 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1103 AM EDT TUE JUN 7 2016

...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP BY EARLY
AFTERNOON ACROSS THE FINGER LAKES REGION TO UPPER MOHAWK VALLEY OF
NEW YORK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE
TWIN TIER REGION OF NEW YORK AND NORTHERN PENNSYLVANIA BY EARLY TO
MID AFTERNOON WITH SCATTERED STORMS EXPECTED IN NORTHEAST
PENNSYLVANIA TO THE CATSKILLS. THE MAJORITY OF THESE STORMS WILL
HAVE GUSTY WINDS TO 45 MPH AND SMALL HAIL UP TO THREE QUARTERS OF
AN INCH IN DIAMETER. A FEW STORMS WILL HAVE DAMAGING WINDS TO 60
MPH AND HAIL AROUND ONE INCH IN DIAMETER. ALL THE SHOWER AND
THUNDERSTORM ACTIVITY WILL WANE AFTER SUNSET.

LISTEN TO NOAA WEATHER RADIO, YOUR LOCAL MEDIA OR SOCIAL MEDIA FOR
THE LATEST UPDATES ON THIS SITUATION.

DJN

The radar

The Ft Drum radar (KTYX), 82 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Onondaga

When
June 7, 12:00 PM EST to 12:10 PM EST
Where
Onondaga County, 1.22 mi SW of Clairmont Farms
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -76.190

Hail, Onondaga

When
June 7, 12:00 PM EST to 12:10 PM EST
Where
Onondaga County, 1.01 mi E of Clairmont Farms
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.130, -76.150

Hail, Oneida

When
June 7, 1:00 PM EST to 1:10 PM EST
Where
Oneida County, 0.86 mi NE of Stanwix
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.210, -75.440

Hail, Madison

When
June 7, 1:09 PM EST to 1:19 PM EST
Where
Madison County, 0.5 mi E of Canastota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -75.760

Thunderstorm Wind, Broome

When
June 7, 1:15 PM EST to 1:25 PM EST
Where
Broome County, 1.68 mi WNW of Union Center
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
42.160, -76.100

A severe thunderstorm developed over the region and produced severe winds. The thunderstorm forced trees and wires down across Cornell Hollow Rd.

Thunderstorm Wind, Tioga

When
June 7, 1:28 PM EST to 1:38 PM EST
Where
Tioga County, 0.69 mi N of Tioga Terrace
Measured
64 kt (74 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.060, -76.120

A severe thunderstorm developed over the region and produced severe winds. This thunderstorm resulted in a tree falling on a house in Tioga Terrace area on Brown road.

Hail, Oneida

When
June 7, 1:30 PM EST to 1:40 PM EST
Where
Oneida County, 0.86 mi NE of Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -75.240

Hail, Oneida

When
June 7, 1:33 PM EST to 1:43 PM EST
Where
Oneida County, Deerfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.120, -75.220

Hail, Oneida

When
June 7, 1:37 PM EST to 1:47 PM EST
Where
Oneida County, 0.86 mi NE of Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -75.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646317, 646318, 646319, 646320, 646324, 646325, 646321, 646322, 646323.